Thiazide antihypertensives 'treble risk of falls in elderly'
GPs should take care when initiating thiazide diuretics in elderly patients as they treble the likelihood of a fall in the first month of exposure, say UK researchers.
The general practice study showed the risk was highest in the first three weeks of prescribing, and greatest with thiazides, but there was a protective effect found from using calcium channel blockers.
NICE recently recommended CCBs as the preferred initial therapy in most patients aged over 55, with thiazide-like diuretics recommended as suitable alternatives.
Researchers analysed data in The Health Improvement Network, a primary care database of 386 general practices for patients aged 60 years or older with a first recorded fall between years 2003 and 2006 and at least 12 months of history.
The incidence of a first fall was 63% higher in the first three weeks of thiazide prescription, compared with the incidence when patients were not taking the drugs.
The incidence was not significantly increased in subsequent periods of exposure, but after disaggregating the risks associated with the first and subsequent episodes of prescription, the increased risk of falls between day one and 21 was 2.8 times higher for the first prescription for a thiazide, compared with baseline.
For beta?blockers, the falls incidence rate was 16% higher compared with periods when patients were not taking the drugs from day 22 onwards, with the disaggregated rate ratio during the first three weeks of first exposure 64% higher than in the baseline pre?exposed period.
Amongst other classes of antihypertensive, the falls rate ratio for the first three weeks of exposure was 25% lower than the baseline period for calcium channel blockers. ACE inhibitors had a 15% increased incidence rate from 22 days onwards but not in the first three weeks of exposure.
None of the periods had an incidence rate that was significantly different to that in the baseline period for angiotensin receptor blockers.
Professor Sarah Lewis, professor of medical statistics, epidemiology and public health at the University of Nottingham concluded: ‘The size of the observed association is small over the long term but represents an almost three-fold risk during the first three weeks of the first exposure.'
‘The prevalence of thiazide prescription in older people – 9% amongst those first to fall – means that the public health impact could be significant. Our study is a further reminder to clinicians initiating prescription of thiazides in older people to be alert to the possibility of an increased risk of falls in the first three weeks of prescription.'